Discrete & Computational Geometry

, Volume 19, Issue 3, pp 427–435 | Cite as

Canonical Theorems for Convex Sets

  • J. Pach
  • J. Solymosi


Let F be a family of pairwise disjoint compact convex sets in the plane such that none of them is contained in the convex hull of two others, and let r be a positive integer. We show that F has r disjoint ⌊ crn⌋-membered subfamilies Fi (1 ≤ i ≤ r) such that no matter how we pick one element Fi from each Fi, they are in convex position, i.e., every Fi appears on the boundary of the convex hull of ⋃i=1rFi. (Here cr is a positive constant depending only on r.) This generalizes and sharpens some results of Erdős and Szekeres, Bisztriczky and Fejes Tóth, Bárány and Valtr, and others.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Springer-Verlag New York Inc. 1998

Authors and Affiliations

  • J. Pach
    • 1
  • J. Solymosi
    • 2
  1. 1.Courant Institute, NYUNew YorkUSA
  2. 2.Mathematical Institute of the Hungarian Academy of SciencesBudapestHungary

Personalised recommendations